High Wind, Central Highlands
- When
- February 3, 12:00 PM MST to 1:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- ASOS
Peak sustained winds of 40 mph at Clines Corners.
A weak upper level trough moving quickly southeast through the southern Rockies forced strong northwest winds across New Mexico. Most areas experienced wind gusts between 30 and 40 mph along with very low humidity and above normal temperatures.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak upper level trough moving quickly southeast through the southern Rockies forced strong northwest winds across New Mexico. Most areas experienced wind gusts between 30 and 40 mph along with very low humidity and above normal temperatures. Clines Corners reported a one hour period of sustained winds of 40 mph during the early afternoon. The main focus with for the day was critical fire weather conditions that spread across much of east-central and southeastern New Mexico.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 3, 10:20 AM MST, 1 hour 40 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1020 AM MST Sat Feb 3 2018 .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist. Moderate/gusty northwest flow will continue through the afternoon hours. 11 && .PREV DISCUSSION...303 AM MST Sat Feb 3 2018... .SYNOPSIS... A dry and relatively fast northwest flow aloft will persist over the area through the remainder of the weekend. The strongest winds will be found in the high terrain as well as within a corridor from northwest to central New Mexico where gusts between 35 and 45 mph will be common. The gusty winds combined with the dry air mass will result in areas of critical fire weather conditions on the east- central plains. High temperatures will remain well above average although they will trend downward in the east by Sunday. Looking further ahead, a stronger disturbance may bring spotty rain and snow showers to the area on Tuesday. At the same, another backdoor cold front will usher in cooler-than- average temperatures across northeast portions of the state on Tuesday and the southeast quarter by Wednesday. The west will remain comparatively warm. && .DISCUSSION... Narrow corridor of enhanced 700mb NW flow /35-45kts/ associated with weak shortwave feature should result in moderately windy conditions from the Four Corners to central/east-central zones including the ABQ area today. Away from the high terrain, strongest gusts to impact areas to lee of the central and south- central mountain ranges. A later shift may need to expand the wind advisory into SC zones, but it looks like coverage will be limited. Broad lee-side surface low to gradually deepen and slide southeast as the day progresses with less windiness with eastward extent on the plains. Even so, downslope warming to boost temperatures 15-25 degrees on the plains as compared to Friday. Dry northwest flow to persist into Sunday. However, 700mb wind speeds will be much lighter. Lee side troughing quickly reestablishes but focus will be on the southward advancement of a cooler air mass that could switch winds in far northeast NM as early as Sunday afternoon. The backdoor push should briefly impact the remainder of eastern NM Sunday night, generally below 5500, but its shallow nature will limit residence time with lee- side trough quickly reestablishing early Monday. Despite the cooling, even the minT's will remain above seasonal averages. Winds ramp up again for Monday, especially along/east of the central mountain chain. It will be another dry/warm day with highs 10-20 degrees above seasonal averages with the strongest warming in the northeast. Thereafter, CHANGES are in store. A more vigorous backdoor cold front will enter the northeast part of the state Monday night pressing south and somewhat westward Tuesday. The associated air mass will be relatively shallow, similar to the one Sunday night, but one important difference is that a sharper shortwave trough will be dropping southeast toward the Four Corners Monday PM. This should assist the westward push and result in a longer residence time and increased potential for low level upslope enhanced precip across the northeast quarter. Outside the northern mountains and northeast, the challenge during this period will be PoP placement farther south. Chance of measurable precip looks quite small west of the central mountain chain but would not rule out virga/sprinkles/flurries Monday night or Tuesday. With upslope in place, banded light wintry precip possible for EC/SE zones Tuesday evening/night. Medium range guidance continues to at least look promising for the February 10-12 period but still significant timing/strength differences between the GFS/EC/CMC and UKMET. Until better consensus emerges in the coming days, we'll ease into this one. Interestingly, the 00Z GEFS ensemble mean trended significantly wetter than the latest operational GFS run for locales such as ABQ, GUP, and SAF. KJ && .FIRE WEATHER... ...Red FLag Warning this afternoon for western and southern portions of zone 108... We have decided to issue a Red Flag Warning for western southern portions of zone 108. While the coverage is limited, the combination of well above normal temperatures, moderate Haines values and extremely dry fuels will be enough to warrant the warning. The area impacted will be mostly west of line from Santa Rosa to Fort Sumner and Portales. Otherwise a warm, dry and breezy to windy day for much of the area. Good to excellent vent rates for all but the northern mountains. Dry northwest flow will continue Sunday, but with lighter winds aloft and at the surface. A short wave trough passing well to our north will push a back door cold front into the northeast late Sunday, which continues south and a little west Sunday night. It does not look like the front will spill into the Rio Grande Valley. Highs will be a little cooler in the northeast, otherwise similar to today. Vent rates will be lower with mostly poor to fair values, with a few areas of good ventilation. Northwest flow continues Monday and strengthens, and mixes down to the surface, producing breezy to windy conditions in the east. Dry and warmer weather will be the rule. Ventilation will be good to excellent except poor in the southeast half of the East Central Plains. Critical fire weather conditions could be approached for a few hours in the northeast plains Monday afternoon. A short wave trough aloft and surface back door front will approach Monday night and impact the forecast area Tuesday into Tuesday night. Models have been deepening the trough and now they all squeeze out a precipitation across the west and north from late Monday night into Tuesday night. Amounts should be light, and not enough for wetting precipitation. Mostly snow will fall in the western and northern mountains while mostly rain falls in the lower elevations. Every where will be cooling, but especially so in the northeast, which could be up to 30 degrees lower than on Monday. Vent rates will be good to excellent across west and central areas, but fair to poor in the east. Dry northwest flow for Wednesday and Thursday with temperatures on the rebound, except from the Middle Rio Grande Valley to the TX border Wednesday. Everyone will be warmer Thursday. Winds will be mostly light both days. Widespread fair to poor and spotty good ventilation both days. Prospects for some precipitation continue to look decent next weekend. The flow aloft will turn westerly and strengthen Friday in response to a developing closed low over or offshore of CA. The flow will continue to back to the southwest next weekend. Precipitation will develop Saturday and become more widespread Saturday night into Sunday night. The upper low will weaken as it crosses NM Sunday night into early Monday. That's if the GFS is right. The CMC keeps the closed low to our west, with the onset of precipitation a little slower. The ECMWF only has a trough swinging through Friday night into Saturday with light precipitation. For now we will carry low chance POPS for our mountain areas Saturday and Saturday night. CHJ && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 5 PM MST this afternoon for the following zones... NMZ108. Wind Advisory until 5 PM MST this afternoon for the following zones... NMZ523. && 54
Hazardous Weather Outlook National Weather Service Albuquerque NM 325 AM MST Sat Feb 3 2018 NMZ501>540-041030- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 325 AM MST Sat Feb 3 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A red flag warning is in effect from Noon to 5PM MST for the east central plains where low humidities combined with strong winds will create critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Sunday through Friday Winds will strengthen again on Monday. Combined with low humidity values, an hour or two of critical fire weather condtions will be possible across mainly northeast New Mexico. .SPOTTER INFORMATION STATEMENT... Contact your local law enforcement at 911 and the National Weather Service at 1.888.386.7637 to report wildfire outbreaks. 41
1 high wind. Local standard time, as filed.
Peak sustained winds of 40 mph at Clines Corners.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2018Every state in 2018This day in weather historyWarnings in New Mexico, February 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 729555.